Thunderstorm Wind, Mecklenburg
- When
- May 24, 1:15 PM EST
- Where
- Mecklenburg County, South Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -78.130
Large tree was downed.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of south central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 24, 12:50 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
150 PM EDT TUE MAY 24 2011
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST THROUGH
MOST OF THE WEEK. A COLD FRONT WILL BRUSH THE NORTHERN MID ATLANTIC
REGION TONIGHT. THIS FRONT WILL LIFT BACK TO THE NORTH AS A WARM
FRONT LATER WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FA GENLY SKC THIS MRNG (OTR THAN PTCHY LGT FG/HZ AND SCT AC). LLVL
FLO FM SSW...RESULTING IN WDSPRD DWPNTS FM THE U60S TO L70S...SETTING
UP DECENT AVBL MSTR/PTNTL INSTABILITY...W/ GSO 12Z/24 RAOB
SHOWING DP LYRD DRY MID LVLS. FRZG LVLS AVVG 13-14KFT. WL CONT TO
HEAT UP THROUGH THE REST OF THE MRNG/ERY AFTN HRS. WATCHING T
COMPLEX MVG INTO SW VA ATTM...SVR WATCH UP TO THE WRN BORDER OF FA
(IN VA). UNLIKE YDA...THIS COMPLEX HAS A BETTER CHC OF HOLDING
TOGETHER AND PTNTLLY EVEN STRENGTHENING (INCRSG IN AREAL CVRG).
NEW 12Z/24 NAM HAS IT TRACKING EWD INTO THE AFTN HRS...AND SETS UP
A CNVTV AREA ACRS MNLY SRN VA/NRN NC BY LT AFTN HRS. HV INCRSD
POPS THOSE AREAS...WHL LVG HI TEMPS FM THE U80S TO L90S (THOUGH
"ONLY" L/M80S XPCTD RIGHT NR THE CST). HEAT INDICES TOPPING OUT
MNLY IN THE U80S NR THE CST...AND L/M90S INLAND (WHICH IS 1 TO 1.5
STDEV ABV NRML). WL HV SLGT CHC POPS SURROUNDING THIS AREA FOR THE
MID/LT AFTN AND EVE HRS. ENTIRE AREA IN SLGT RISK SVR...MAIN
THREATS STRNG/DAMAGING WNDS/LRG HAIL.
ANY CNVTV AREA XPCTD TO BE NR THE CST/OFFSHR BY AFT MDNGT. WK
BNDRY SLIPS INTO SRN AREAS OF FA BY LT TNGT/ERY WED MRNG.
NOTE...ADDED RECORD HI TEMPS FOR NEXT FEW DAYS IN CLIMATE SXN BLO.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE MOST NOTICEABLE CHANGE BEHIND THE BNDRY WEDNESDAY WILL BE ACROSS
THE EASTERN SHORE WHERE MAXIMUM TEMPERATURES WILL BE AROUND 8-10F
COOLER THAN TODAY WITH ONSHORE FLOW. WEST OF THE BAY HIGHS WILL ONLY
BE A FEW DEGREES LOWER AS READINGS SHOULD BE IN THE UPPER 80S. THE
FRONT LIFTS BACK THROUGH THE REGION AS A WARM FRONT LATER IN THE DAY
POSSIBLY TRIGGERING A FEW SHOWERS AND THUNDERSTORMS. LOW
TEMPERATURES WEDNESDAY NIGHT SHOULD BE IN THE LOW TO MID 60S.
HIGH TEMPERATURES SHOULD RETURN TO THE UPPER 80S/LOW 90S INLAND
THURSDAY...WITH MID TO UPPER 80S FOR THE INTERIOR OF THE EASTERN
SHORE AND UPPER 70S/LOW 80S ALONG THE IMMEDIATE ATLANTIC COAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SUB TROPICAL RIDGE BECOMES ANCHORED OFF THE SE COAST THRU HOLIDAY
WEEKEND KEEPING FRONTAL BOUNDARY W OF MTS. LEANED TOWARD THE SLOWER
EURO FOR THE ACTUAL FROPA (MON) VS SUN ON THE GFS. EXPECT TO SEE A
CONTINUATION OF ABV NRML TEMPS WITH CHC DIURNAL POPS EACH DAY. HIGHEST
POPS OVER WESTERN CNTYS CLOSER TO THE BNDRY. HIGHS FRI M-U80S ALONG
THE COAST...90-95 W OF BAY. A BIT COOLER SAT. HIGHS M-U80S. WRMG
BACK UP TO BTWN 85-90 SUN. U80S-L90S MON. LOWS BTWN 65-70.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS AHEAD OF A QUICK MOVING MCS. THIS WILL CROSS THE
AREA MAINLY FROM RIC SOUTH THIS AFTERNOON. WITH THE QUICK MOTION
WILL ONLY HAVE MVFR TO IFR CONDITIONS FOR UNDER AN HOUR AT ANY
AIRPORT. AFTER STORMS PASS WILL HAVE BKN CLOUDS WITH VFR
CONDITIONS. COULD GET SOME MVFR IN FOR LATE TONIGHT AT INLAND
AIRPORTS. SHOULD HAVE VFR CONDITIONS FOR WED.
OUTLOOK...SW FLOW PERSISTS THROUGH MUCH OF THE TAF PERIOD
WITH MAINLY VFR CONDITIONS UNTIL A FRONT APPROACHES TOWARD THE WEEKEND.
PATCHY FOG OR STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING
HOURS.
&&
.MARINE...
SEAS GRADUALLY DIMINISH THIS AFTN/EVENING AS GRADIENT RELAXES.
EXPECTING SUB-SCA CONDITIONS WED-FRIDAY. WEAK BACKDOOR BOUNDARY WL
DROP SOUTH ACROSS THE WATERS WEDNESDAY...ALLOWING WINDS TO BRIEFLY
SHIFT TO THE N-NW WEDNESDAY (THOUGH LIGHT FLOW WL LKLY ALLOW FOR
SEABREEZE TO SET UP WED AFTN NEARSHORE)...BEFORE BECOMING S-SE
THURSDAY AS BOUNDARY LIFTS BACK NORTH AS A WARM FRONT.
&&
.CLIMATE...
RECORD HI TEMPS TDA THROUGH FRI...
5/24 5/25 5/26 5/27
RIC 94/1970 93/2004 94/1991 97/1941
ORF 92/1964 95/1880 98/1880 98/1880
SBY 91/1992 92/1995 92/1991 97/1941
ECG 94/1944 95/1933 95/1953 97/1941
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT THIS AFTERNOON FOR NCZ017-102.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ALB/AJZ
NEAR TERM...ALB/AJZ
SHORT TERM...AJZ
LONG TERM...MPR
AVIATION...JAB
MARINE...MAM/JAB
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1252 PM EDT TUE MAY 24 2011 MDZ021>025-NCZ012>016-030>032-VAZ048-049-060>100-251700- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN- PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1252 PM EDT TUE MAY 24 2011 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ017-102-251700- INLAND CURRITUCK-OUTER BANKS CURRITUCK- 1252 PM EDT TUE MAY 24 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ650-652-654-656-658-251700- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 1252 PM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ630>634-251700- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- 1252 PM EDT TUE MAY 24 2011 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
141 PM EDT TUE MAY 24 2011
VAZ065-066-079-241830-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
141 PM EDT TUE MAY 24 2011
...STRONG THUNDERSTORMS APPROACHING WESTERN LUNENBURG AND
MECKLENBURG COUNTIES...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 12 MILES NORTHWEST OF KELLS
CORNER TO 18 MILES WEST OF BUFFALO SPRINGS...OR FROM 6 MILES SOUTH
OF CHARLOTTE COURT HOUSE TO 12 MILES WEST OF VIRGILINA...MOVING EAST
AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
REHOBOTH AROUND 155 PM EDT...
CHASE CITY AROUND 200 PM EDT...
LUNENBURG AROUND 205 PM EDT...
BOYDTON AROUND 215 PM EDT...
BACONS FORK AROUND 225 PM EDT...
LA CROSSE AROUND 230 PM EDT...
WIND GUSTS TO 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3660 7871 3667 7871 3669 7868 3670 7865
3689 7850 3702 7846 3685 7775 3655 7809
3654 7854 3655 7855 3654 7871 3655 7871
3655 7874
ALBRIGHTThe Norfolk radar (KAKQ), 104 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
28 thunderstorm wind, 4 hail. Local standard time, as filed.
Large tree was downed.
Numerous trees were downed on property including one tree down on a house.
Wind gust of 60 mph was estimated.
Tree was downed as well as large limbs. There was also shingle damage to a house.
Wind gust pushed a crane against a building pinning a shipyard employee.
Wind gust of 56 knots (65 mph) was measured at LFI.
Quarter size hail was reported.
Trees were snapped and power lines were downed near Saint Juliens Creek Naval Annex.
Silos were knocked down and there was other damage in the area.
Large tree branch was downed on a vehicle. There was damage to an NTELOS Pavilion.
Wind gust of 60 knots (69 mph) was measured.
Golf ball size hail was reported.
Trees were downed. One tree was downed on a home.
Wind gust of 63 knots (72 mph) was measured. Numerous trees and power lines were downed in the Howe Farms Subdivision.
Pole vault mat and other debris was blown around at Landstown High School. There were five injuries reported.
Homes in a subdivision sustained shingle and roof damage.
Quarter size hail was reported.
Wind gust of 64 knots (74 mph) was measured at the Virginia Department of Transportation site VA007 at High Rise Bridge.
Numerous trees were downed or snapped.
Wind gust of 50 knots (58 mph) was measured at MFV.
Quarter size hail was reported.
Wind gust of (63 knots) 72 mph was measured at NTU.
Wind gust of 51 knots (59 mph) was measured at Back Bay RAWS.
Tree was downed on a house.
Tree was downed and blocking a road.
Tree was downed across a road.
Large tree was uprooted.
Tree was downed on southbound lane of Interstate 85.
Numerous trees were downed.
Numerous trees were downed and blocking an intersection.
Tree was downed across a road.
Tree was downed on a power line.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Norfolk (C) | 2011-05-24 | 30 | Male | Heavy Equipment/Construction | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314481, 314486, 314487, 314483, 314492, 314496, 314478, 314499, 314500, 314505, 314510, 314479, 314513, 314514, 314544, 314545, 314547, 314517, 314518, 314520, 314480, 314485, 314523, 314526, 314528, 314531, 314534, 314537, 314539, 314540, 314542, 314484.